MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbosacral spine for a fusion of vertebrae l5 and s1 with decompression, due to a compacted (herniated) disc between s1 and l5, with intended placement of 4 pedicle screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l3.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration and accepted the accuracy to proceed.Starting with left l5, used the navigated pointer to determine the entry point, and used a non-navigated non brainlab burr drill to open the cortical bone.Calibrated a non-brainlab tap to navigation for instrument position display, and threaded the pilot hole.Calibrated a non-brainlab screwdriver to navigation and placed a pedicle screw into the threaded pilot hole of left l5.Observed that the screwdriver's location display appeared to be different from the tap in the navigation.Created the remaining 3 pilot holes and placed the following 3 screws with the same navigated workflow in right l5 and bilateral in s1.Determined from a post-placement c-arm scan, also performed with automatic image registration to navigation, that the target point of the first placed left l5 screw deviated lateral from the intended location.Recalibrated the instruments (tap and screwdriver) to navigation, and replaced the left l5 screw to its correct location by threading a new pilot hole and inserting the screw with the same navigated method as before, using the new registered c-arm scan.Confirmed the correct screw positions with intra-operative x-rays (fluoro shots), completed the surgery successfully as intended, and closed the patient.According to the hospital: the deviation of 1 (the first) of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and this placement was corrected at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placement.There was no harm nor negative effect to the patient due to the placement, also not due to surgery/anesthesia prolong of ca.30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a pedicle screw was placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: the deviation of 1 (the first) of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and this placement was corrected at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placement.There was no harm nor negative effect to the patient due to the placement, also not due to surgery/anesthesia prolong of ca.30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the screw placement of left l5 deviating laterally a few mm at the target point (angulated) from its intended position was a relative movement of the vertebrae (l5) in relation to l3 where the navigation reference array was attached during surgery, especially since high forces were used to prepare the bone of l5 with the instruments.The post-placement c-arm scan showed that the vertebra l5 was rotated clockwise compared to the original registration scan used with navigation to place the deviating screw at l5.Apparently, despite the user observed that the screwdriver's location display appeared to be different from the tap in the navigation, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy while preparing the screw path and placing the screw at l5, was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key13758220
Report Number8043933-2022-00014
Device Sequence Number2383057
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2022
Initial Report FDA Received Date03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown